Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

The connection of Hepatitis C, Gout and Arthritis.

I was on the 12 month treatment for HepC.  During treatment I had to use a cane, then crutches, then a wheelchair....now I use one crutch.  Days ago I got on the Net to see if there were others like me.  Found out that in 2004 there were many reports of people with HepC/Arthritis/Gout (all at same time).  My question is, do a lot of the people on this board have this problem?  Also, is the Arthritis/Gout caused from the treatment?  I am now clear of HepC, but I suffer from Arthritis and am usually in pain.
8 Responses
Avatar universal
I was under the care of a rheumatologist for joint pain in my hands, shoulder, lower back and a slight elevation of the rheumatoid factor. The first time I went to her, she did all the usual bloodwork and no conclusions. The next year, she stated that there seem to be a relation between some chronic hepatitis and arthritis, she did all the viral tests and came up with hep c+.
I also treated, pains worsened during tx, and reached SVR. The pains are considerably less than during tx, but about the same as before tx, with some things like shoulder bursitis rehashed during tx. I am planning to return to this rheumatologist and pursue her knowledge of things. I think that all the years with hcv must do some irreversible damage in some of us. Did you have any pains before tx?
Avatar universal
I never had joint pains until I started treatment.  I
Avatar universal
I have had hepc for 38 years.  I was thirteen at contraction.  Before the surgery I believe gave me this ****, I was very active, riding horses, hiking, biking, etc.  That all changed in the first few years.  Since then I have had very chronic arthritus type pain, especially my low back.  Til I was diagnosed last year, I was always wondering about lupus, CFS and other disease processes that have similiar symptoms.

I am leaning toward blaming a lot of the pain on the hep.  

miss
131114 tn?1380086790
hi- i am on my second time around, just started! first time i had ongoing sciatica and aches and pains. celebrex was the only thing that helped. i also lost my appetite and wasn't eating right. i think the stress and malnutrition made everything worse.
as soon as i got off tx i quit hurting. stress is yor worst friend... find your faith.

this time i am having a different experience, no nerve pain or ongoing aches. i have a kinda blah day after the shot (saturday) but find that is easily controlled with liquid advil on a full tummy. also i am taking fresh juiced vegies, spirilina and eating as much as i can. ginger tea is a great and safe anti inflamitory that will also help
digestion. try short walks and deep breathing, too- sing - rest and keep positive!
you may need anti depressants which i poo-pooed the first time, now taking a small dose of prozac. depression is very prevalent with these drugs. do not take valerian!!!!
hope this helps...
Avatar universal
If you look and listen closely to almost all the members of this forum, I think you will find a very high correlation with HCV to all sorts of joint and connective tissue problems,  Many people with HCV believe that they ALSO have disc, or arthritic problems, and many of our members have even had spinal surgeries in the past.  The interferon treatment seems to additionally intensify our joint problems, and in many cases (if not most) the joint issues remain in one form or another long after tx ends.....and yes, even with successful tx, and long term SVR.  My joint problems began decades ago, in my twenties, and involved neck, shoulder, lower back, and eventually middle back, and ribcage.  These problems began sometime shortly after I most likely contracted the HCV originally.

If you look at websites for other medical areas, like osteoarthritis, rheumatology, etc. you will find that HCV has become a primary diagnostic criteria for those that present with undiagnosed joint and arthritic pain.  HCV seems to be a major factor in many of these cases, and additionally, those who DO have HCV seem to exhibit an unusually high incidence of arthritic syndromes, including arthralgia, fibromyalgia, RA, Lupus, CFS, etc.  There is not enough focus on this issue within the 'hepatology' discipline....maybe because their main concern is to save the liver, and save lives....so other extrahepatic issues seem to be somewhat a moot point, or are not considered as important as the liver related issues....but for the many of us who have suffered for years, and decades, with severe joint problems, these issues are extremely important.

This virus does MUCH more than attack the liver.  Possibly it does this by creating general autoimmunity within our bodies, like a lupus syndrome, which causes joint problems.  OR, the other unspoken possibility is that maybe the HCV directly attacks our connective tissue, and joints, in a similar way to the liver.  Maybe these attacks perpetuate after successful therapy, due to the many immune system responses that have been put into play over the years.  Possibly these responses continue for years, or even permanently (as many suspect is the case with Lupus), and continue to attack the joints long after the virus has disappeared.

At any rate, this is a MAJOR issue, and we should all be aware that our age-old arthritic problems may have been linked hand-in-hand to the virus from the beginning of our infections.

Many HCV doctors still think there is no connection!!!!  even in light of all the medical evidence, and the other medical disciplines clearly showing a definite cause and effect relationship!
There needs to be a branch of medicine that is inter-disciplinary, crossing the specialty fields, and connecting all the dots.  Many HCV doctors truly do not know what the 'other hand is doing', and are unaware of how HCV is viewed by other medical specialists.   This is a system-wide virus, not just a 'liver virus', and needs to be treated as such.

DoubleDose
Avatar universal
No,Cuteus(and everyone), I never had joint pain or gout problems before the treatment.  I was on Zoloft for 2 years prior to the 12 months of PegIntron/Ribavirin.  That was because I was on PegIntron (only) therapy for 3 months and became such a wreck at work that I had to go home, sobbing and unable to talk.  After 3 days of no med's I felt wonderful...so to build myself up, I took the Zoloft.  After 2 years I was ready to start the Combo-Therapy.  I always took my shots at night, that seemed to work best for me. However, I did reach a point where I was unable to work...While on leave and preparing to return to work I was fired.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.